Nebraska, 2019

Damaging Winds in Nebraska, June 25, 2019

June 25, 2019 · NWS GID · 3 events in 2 counties and zones

m. CDT, a fairly compact storm complex swept from west-to-east across far northern sections of South Central Nebraska, bringing damaging winds to portions of Valley and Greeley counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the very early morning hours of Tuesday the 25th, mainly between 1:00-2:30 a.m. CDT, a fairly compact storm complex swept from west-to-east across far northern sections of South Central Nebraska, bringing damaging winds to portions of Valley and Greeley counties. Ord airport clocked a peak gust of 74 MPH, and in town there were reports of several damaged trees and a few downed power lines. A bit later and one county to the east, an NeRAIN observer in Spalding noted trees down around town. This small storm complex initiated over the far northern Nebraska Panhandle during the early evening, before steadily tracking east-southeast and eventually infiltrating the local area. This was a sneaky severe weather event, mainly given that radar signatures were not very suggestive of intense outflow winds, due in part to shallow storm cores (especially by June standards). In addition, instability was seemingly limited, with most-unstable CAPE only analyzed around 500 J/kg. However, other factors were more favorable for storm organization and sustenance, including steep mid-level lapse rates and the presence of a low amplitude disturbance embedded within fairly strong west-northwest flow aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 11:49 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 24, 11:49 PM CST, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Hastings NE
1249 AM CDT Tue Jun 25 2019

.SHORT TERM...(This evening through Tuesday Night)
Issued at 334 PM CDT Mon Jun 24 2019

Been a pretty nice day across the area today, with plenty of
sunshine for all. Aloft, flow has been gradually turning more
zonal, with satellite imagery showing the continued departure of
the shortwave disturbance which brought the weekend
precip...currently moving toward the western Great Lakes. At the
surface, the CWA sits between frontal boundaries, the main one
extending from WI southward into TX, with a weaker boundary across
central SD into the panhandle of NE. Hasn't been any big
surprises with temperatures with 3PM obs ranging from the upper
70s-mid 80s.

Some uncertainty exists with the forecast tonight. Kept the
evening hours dry, but with some of the 12Z models and neighbor
collab, decided to throw a 20% chance of precipitation in the
forecast across portions of south central NE. Some of the models
suggest there being enough lift accompanying another weak upper
level wave and sfc boundary to allow for some isolated/scattered
activity to pass through the area. Not all models agree that
anything would develop/linger into the CWA, but enough of them do
that felt a slight chance mention was warranted. While
thunderstorms will be possible, models show better instability
values don't start building in until tomorrow...so any storms that
do affect the CWA aren't expected to become severe.

As we get into tomorrow, any activity that does develop is
expected to push east of the area, and most of (if not all) of
the CWA should be dry during the day. The exception to this may be
across southern portions of the CWA late in the day. Confidence
isn't high with this either, but there is the potential a few
thunderstorms may develop along a sfc frontal boundary that is
expected to sink south through the day. Some models have those
chances affecting our CWA, others keep it east of us. While that
activity would wane in the evening with the loss of heating,
additional chances move in overnight from the west with yet
another weak disturbance/eastward moving activity from the High
Plains. Again there are questions with the coverage/whether the
CWA is affected at all...but don't think the slight chances in the
forecast is unreasonable. These chances look to mainly affect
areas south of I-80. Models show better instability in the area
and at least a bit of an increase in shear...so there will be the
potential for a few storms to become strong/severe, but the best
chances for severe weather would likely be tied to anything that
happened to develop during that late afternoon/evening period in
the S-SErn CWA. Roughly the southern half is included in the Day 2
Marginal risk area. Temperature-wise, still looking at a bump up,
with forecast highs tomorrow in the mid 80s to lower 90s.

.LONG TERM...(Wednesday through Monday)
Issued at 334 PM CDT Mon Jun 24 2019

Models are in good agreement at 12Z Wednesday, showing generally
zonal flow in place across the region, sitting on the northern
edge of broad upper level ridging. The forecast for the daytime
hours Wednesday remains dry, with thunderstorm chances returning
that night. Activity looks to develop mid-late afternoon out west
along the High Plains as an upper level shortwave disturbance
approaches...then pushes east during the evening/overnight hours.
At this point most models have it looking more scattered in
nature, so only have PoPs in the 20-30% range. Not seeing a lack
of instability in the area, but overall deeper layer shear appears
weak across the majority of the CWA as any activity moves in.
Western portions of the CWA are included in the Day 3 Marginal
risk, where shear is a touch better.

Once those precip chances slide out of the area, the forecast
Thursday through the upcoming weekend is a dry one. Good agreement
among models showing ridging taking over as the primary feature in
the upper levels...set up between a large low pressure system
sitting over the Pac NW and another low eventually sliding out of
the Hudson Bay area into the extreme NErn CONUS. At this point it
looks like the ridge would be strong enough to keep the better
precip chances well north of the CWA.

As far as temperatures go, forecast still on track turning up the
heat...with highs Fri-Sun in the lower-mid 90s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1241 AM CDT Tue Jun 25 2019

A modest LLJ is developing ahead of a weak trough/cold front
forecast to cross the area overnight. Expect a few VCSHs or VCTSs
as this front passes by...with LLWS associated with the LLJ diminishing
around daybreak. Already seeing some returns approach the
forecast area...and with modest instability aloft...think a few of
these showers and thunderstorms will hold together as they cross
the terminals over the next 6 hours. Surface winds overall will be
light and fairly variable through the period...with the trough
stalling across the local area during the daytime hours
Tuesday...generally resulting in a weak pressure gradient and
winds less than 10 KTS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Rossi
Hazardous weather outlook, Jun 24, 4:34 PM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
534 PM CDT Mon Jun 24 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
252245-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
534 PM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Mainly after midnight tonight, there will be the potential for a
few thunderstorms north of Highway 6 in south central Nebraska.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm are also possible late Tuesday afternoon and Tuesday
night, then again Wednesday night. There will be the potential
for a few storms to be strong to severe both days. Large hail and
damaging wind gusts would be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

ADP/Kelley

In the hours before

Special weather statement, Jun 25, 12:13 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
113 AM CDT Tue Jun 25 2019

NEZ039-040-046-047-250700-
Valley NE-Howard NE-Greeley NE-Sherman NE-
113 AM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...VALLEY...SHERMAN AND
HOWARD COUNTIES UNTIL 200 AM CDT...

At 112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Calamus Reservoir State
Recreation Area to near Comstock to near Ansley. Movement was east at
50 mph.

Wind gusts up to 50 mph will be possible with these storms and
associated outflows.

Locations impacted include...
Ord, Greeley, St. Paul, Loup City, Spalding, Scotia, Arcadia,
Dannebrog, North Loup, Wolbach, Litchfield, Elba, Ashton, Farwell,
Rockville, Hazard, Elyria, Cotesfield, Cushing and Fort Hartsuff
State Park.

LAT...LON 4174 9829 4105 9829 4105 9921 4174 9921
TIME...MOT...LOC 0612Z 272DEG 44KT 4210 9923 4163 9923 4124 9942

Rossi

The radar

The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
June 25, 12:25 AM CST to 12:30 AM CST
Where
Valley County, 5.68 mi W of Elyria to 4.31 mi SW of Elyria
Measured
61 kt (70 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.680, -99.130

Wind gusts were estimated to be near 70 MPH. Tree branches were downed and significant green snap of corn stalks was reported in the area.

Thunderstorm Wind, Valley

When
June 25, 12:35 AM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

Wind gusts as high as 74 MPH were reported by the Ord Airport ASOS. There were several reports of tree damage and downed power lines in Ord.

Thunderstorm Wind, Greeley

When
June 25, 1:00 AM CST to 1:05 AM CST
Where
Greeley County, Spalding
Measured
61 kt (70 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.680, -98.370

Wind gusts were estimated to be near 70 MPH, causing tree damage in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837458, 837462, 837475.